Michigan, 2017Heavy Snow in Michigan, December 28 to 30, 2017
December 28 to 30, 2017 · NWS GRR · 5 events in 5 counties and zones
Heavy snow affected the lakeshore counties of far western lower Michigan from December 28th to December 30th. Total snow accumulations of 12 to 20 inches were reported.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow affected the lakeshore counties of far western lower Michigan from December 28th to December 30th. Total snow accumulations of 12 to 20 inches were reported. Snowfall totals of near 20 inches near Muskegon were the greatest 48 hour snowfall totals since January 13-14 of 2012.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 28, 10:29 AM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Dec 28, 10:29 AM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1029 AM EST Thu Dec 28 2017
LATEST UPDATE...
Hydro
.SYNOPSIS...
Issued at 305 AM EST Thu Dec 28 2017
An area of low pressure will track through the region today and
tonight. This system will result in locally heavy
snowfall...especially near the lakeshore impacting travel. Another
low pressure system arrives for Friday night into Saturday. As a
result additional snowfall is forecast. The arctic airmass is
forecasted to continue through the end of the week.
&&
.UPDATE...
Issued at 1010 AM EST Thu Dec 28 2017
Local radar shows a broken band of intense snow over the lake and
generally moving north. However, a short wave moving toward Lower
Michigan from Minnesota and Wisconsin will turn the boundary layer
winds southwesterly this afternoon and push the band inland north
of Muskegon. Additionally, we'll have new lake effect snow
development in conjunction with the wave. RH and Omega profiles
reveal solid lift in the DGZ later today and this evening. As
such, the warning and advisory headlines will remain unchanged.
&&
.SHORT TERM...(Today through Saturday)
Issued at 305 AM EST Thu Dec 28 2017
The current set of headlines is supported by the most recent model
runs so no changes at this time. Considerable variability in how
much snow we see exists...but most models support at least 8
inches for parts of the warning area through Friday morning. Given
the stronger low level convergence which leads to increased lift
later this afternoon and into the evening...snowfall rates in the
better banding should top an inch per hour. If rates go up over 2
inches per hour or the band stalls out...amounts could easily top
10 inches. Will need to monitor Ottawa county for a possible
upgrade. Also if a burst of snow arrives around Grand Rapids
daybreak Friday...the morning commute could be impacted.
The next system will be upon us for Friday night into Saturday
morning. We may need to extend or issue new headlines for
southwest parts of the region for possible advisory impacts.
Cold wind chills to start the morning today...most locations 10 to
15 degrees below zero.
.LONG TERM...(Saturday night through Wednesday)
Issued at 305 AM EST Thu Dec 28 2017
Arctic air, traveling from the northern reaches of Alaska, will move
across Northern Canada, then plunge south around the west side of
the Eastern Canada/U.S. upper trough and into the Great Lakes. H8
air will be around -20C, continuing the big chill through the rest
of 2017, including New Years Day, before moderating slightly by Tue.
Jan 2nd. The models all show slight warming by Mon night/Tue that
continues into Wed, however the degree to which this happens isn't
well agreed upon. This occurs as the flow becomes less sharply NW
with the upper trough sliding into New England. H8 temps will still
be cold, but generally moderating toward -15C.
The lake effect will continue in this pattern, with the only
synoptic system of note holding off Tuesday night and Wednesday.
Mean low level flow stays northerly much of the time, keeping the
bulk of the snow showers near the lake.
A more widespread snow seems to be in the offering late Tuesday
night into Wednesday as a clipper system moves in. This will perk
up the lake effect, as well as bring snow farther inland. Another
arctic piercing dagger follows this system for late next week.
Stabbing the Great Lakes region with air originating from the frozen
tundra of Northern Alaska and Canada once again. Thu and Fri of the
new year should be just as cold as this upcoming weekend, with
subzero overnight lows again possible.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 642 AM EST Thu Dec 28 2017
Snow showers will be on the increase later today and into tonight.
They will build from west to east impacting KMKG first and then
further inland reaching KGRR...KAZO and KBTL this evening. Will
need to monitor KLAN and KJXN for possible impacts tonight. Patchy
LIFR did exist early this am...mostly around KTEW and KRMY and
more recently at KBTL. That should not last too long today.
&&
.MARINE...
Issued at 305 AM EST Thu Dec 28 2017
South winds veer northwest as the wave goes by. The relatively
tight pressure gradient...cold air advection and longer fetch
support marine headlines. Will issue a small craft advisory.
&&
.HYDROLOGY...
Issued at 1029 AM EST Thu Dec 28 2017
Rivers are ice covered and fluctuations in river levels are being
reported. A river advisory continues at Smyrna on the Flat River,
where an ice jam is thought to have formed downriver of the site. No
flooding is expected. Temperatures will remain below 20 degrees for
at least the next week, so little change should occur in the short
term.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until noon EST Friday for MIZ038-044-056.
Winter Storm Warning until noon EST Friday for MIZ037-043-050.
LM...Small Craft Advisory from 6 PM this evening to 7 AM EST Saturday
for LMZ844>849.
&&
UPDATE...04
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...JK
AVIATION...MJS
HYDROLOGY...63
MARINE...MJSHazardous weather outlook, Dec 28, 4:12 AM EST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
412 AM EST Thu Dec 28 2017
MIZ037>040-043>046-050>052-056>059-064>067-071>074-290915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
412 AM EST Thu Dec 28 2017
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Lake effect snow showers will become heavy at times this afternoon
into the Friday morning commute. Local snowfall amounts of over 8
inches is possible near US-31 north of Muskegon causing travel
impacts. Inland of that less snowfall is expected during that
time.
Wind chills will start the morning our near 15 below.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Lake effect snow showers will persist through much of the period.
An increased risk for impacts exist Friday night into Saturday
near the lake shore. Going through next week...areas near Lake
Michigan may see on and off impacts through the period due to
continued snow shower activity. Later Tuesday night and into
Wednesday the snow showers may stretch further inland as a low
pressure system tracks through.
Th arctic airmass will continue through much of the period with
sub zero wind chills at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-290915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
412 AM EST Thu Dec 28 2017
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Winds and waves will increase today and into tonight resulting in
hazardous conditions for small craft. Low visibilities can be
expected in any snow showers.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The hazardous boating conditions for small craft will continue
through much of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Heavy Snow, Van Buren
- When
- December 28, 12:00 PM EST to December 30, 7:00 AM EST
- Where
- Van Buren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
Around a foot of snow fell across roughly the northwestern half of Van Buren county.
Heavy Snow, Allegan
- When
- December 28, 12:00 PM EST to December 30, 7:00 AM EST
- Where
- Allegan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Twelve to eighteen inches of snow fell across portions of Allegan county.
Heavy Snow, Ottawa
- When
- December 28, 12:00 PM EST to December 30, 7:00 AM EST
- Where
- Ottawa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Twelve to eighteen inches of snow fell across much of Ottawa county.
Heavy Snow, Muskegon
- When
- December 28, 12:00 PM EST to December 30, 7:00 AM EST
- Where
- Muskegon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
Twelve to twenty inches of snow fell across western Muskegon county. 13 inches of snow fell at the Muskegon airport from 7 pm on the 28th to 7 pm on the 29th. Muskegon had a record snowfall of 14.7 inches on the 29th. The measured 48 hour total of 19.9 inches from 7 am on the 28th to 7 am on the 30th was the greatest two day snowfall total in Muskegon since January 13-14 of 2012.
Heavy Snow, Oceana
- When
- December 28, 12:00 PM EST to December 30, 7:00 AM EST
- Where
- Oceana forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
Twelve to eighteen inches of snow fell across western Oceana county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, December 28, 20171 death · $500 · 1 event
- Winter Storm and Avalanche in Montana, December 28 to 30, 2017$25,000 · 9 events
- Heavy Snow in Washington, December 28 to 30, 201721 events
- Ice Storm and Debris Flows in Idaho, December 28 to 30, 2017$2,000 · 17 events
- Extreme Cold in Maine, December 28, 20174 events
- Winter Storm and High Wind in Wyoming, December 28 to 30, 201783 kt wind · 4 events
- Winter Storm in Montana, December 28 to 31, 20174 events
- Ice Storm and Heavy Snow in Washington, December 28 to 29, 20174 events
- Extreme Cold in New York, December 28, 20172 events
- Winter Storm and Heavy Snow in Idaho, December 28 to 29, 2017$10,000 · 2 events
- Extreme Cold in Maine, December 28 to 29, 20172 events
- High Wind in Alaska, December 28, 201773 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730593, 730594, 730595, 730600, 730602.